Kentucky, 2012Damaging Winds in Kentucky, January 17, 2012
January 17, 2012 · NWS PAH · 2 events in 1 county or zone
A line of thunderstorms raced east ahead of a cold front. The cold front trailed from a low pressure center over southern Lower Michigan southwest across the Middle Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms raced east ahead of a cold front. The cold front trailed from a low pressure center over southern Lower Michigan southwest across the Middle Mississippi Valley. A southwest low-level jet around 60 knots enhanced the potential for gusty winds. There was an isolated damaging wind gust in Graves County. At mid levels, a progressive 500 mb shortwave trough extended from north to south across the Plains states.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 17, 5:50 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Jan 17, 5:50 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
550 AM CST TUE JAN 17 2012
.UPDATE...
REVISED AVIATION DISCUSSION FOR 12Z TAFS.
&&
.DISCUSSION...
LINE OF THUNDERSTORMS AFFECTING LSX AREA IS IN ASSOCIATION WITH
SURFACE LOW THAT WILL BE MOVING INTO CHICAGO/NW INDIANA AREA BY
12Z. THIS WILL TAKE THE LINE GENERALLY NORTH/EAST OF OUR
FA...THOUGH IT MAY FLIRT WITH OUR NRN COUNTIES. NO WATCH
FORTHCOMING AFTER COLLAB WITH SPC.
STRONG AND GUSTY SLYS-SWLYS WILL CONTINUE TIL FROPA CAUSES WIND
SHIFT WITH STILL STRONG AND GUSTY WINDS...THOUGH THEY APPEAR TO
BE/REMAIN JUST BELOW ADVISORY CRITERIA.
PROBABLY CAN EXPECT TO SEE APPROX 1/2 INCH TOTAL QPF ON AVERAGE AS
COLD FRONT IS DRAGGED THRU MUCH OF FA BY 18Z. IT MAY TAKE LONGER
INTO THE PM HOURS TO GET THRU THE FAR SOUTHEAST SO WE LINGERED THE
CHANCE OF THUNDER THERE THRU PM HOURS/OR UNTIL THE FRONT MAKES
PASSAGE. IT SHOULD BE OUT OF THE ENTIRE FA BY THIS EVENING.
MUCH COLDER AIR INFILTRATES BEHIND THE FRONT AND SETTLES IN DURING
THE TUE NIGHT-WED NIGHT TIME FRAME. TEMPS START TO MODERATE
THURSDAY...AND THE NEXT CHANCE OF PCPN ENTERS THE FORECAST FRIDAY.
FORTUNATELY IT LOOKS NOT TO GET REALLY GOING TIL PM HOURS OR
LATER...AFTER BLAYER TEMPS HAVE WARMED SUFFICIENTLY...THOUGH WE
INCLUDE A CHANCE OF FLURRIES/SPRINKLES IN THE COOLER AM HOURS AS
WELL. PCPN ENDS WEST TO EAST FRI NIGHT AS THE SYSTEM DEPARTS.
AFTER THAT THE MAIN CHALLENGE IN THE EXTENDED FORECAST IS THE
SYSTEM THAT TAKES SHAPE EARLY NEXT WEEK. THE ECMWF IS MORE
PROGRESSIVE THAN THE GFS BUT BOTH SUGGEST A HEALTHY STORM SYSTEM
AFFECTS THE FA IN THE EARLY WORKWEEK AND THIS INCLUDES THE CHANCE
OF THUNDER.
&&
.AVIATION...
A COLD FRONT WILL PASS ACROSS THE REGION THIS MORNING. A NARROW BAND
OF SHOWERS AND THUNDERSTORMS IS FORECAST IMMEDIATELY ALONG AND AHEAD
OF THE FRONT. SOUTH/SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST WITH
FRONTAL PASSAGE. WINDS WILL REMAIN STRONG THROUGH THE DAY...15 TO 20
KNOTS SUSTAINED WITH GUSTS OF 25 TO 30 KNOTS. MVFR CEILINGS WILL
PREVAIL THROUGH MOST OF THE DAY. A TREND TOWARDS DIMINISHING WINDS
AND CLEARING SKIES IS EXPECTED THIS EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 17, 7:10 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
710 AM CST TUE JAN 17 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
710 AM CST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STORMS MAY PRODUCE SEVERE WIND GUSTS EARLY THIS MORNING
WITH THE COLD FRONT'S PASSAGE ACROSS SOUTHEAST ILLINOIS. HOWEVER
MOST STORMS WILL REMAIN BELOW SEVERE LIMITS. WINDS WILL BE STRONG
THROUGHOUT THE REGION WITH GUSTS 30 TO 35 MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST MONDAY BUT SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
RELAY OF SIGNIFICANT WEATHER REPORTS IS APPRECIATED.
In the hours before
Special weather statement, Jan 17, 7:03 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
703 AM CST TUE JAN 17 2012
ILZ075>078-080>083-171345-
EDWARDS IL-FRANKLIN IL-HAMILTON IL-JEFFERSON IL-PERRY IL-WABASH
IL-WAYNE IL-WHITE IL-
703 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...FRANKLIN...WAYNE...
PERRY AND JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS...AND
EDWARDS...WHITE AND WABASH COUNTIES IN SOUTHEAST ILLINOIS UNTIL 745
AM CST...
AT 658 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
CISNE TO MOUNT VERNON TO WILLISVILLE...AND MOVING EAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 50 TO 55 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
DU QUOIN...REND LAKE AREA...FAIRFIELD...CHRISTOPHER...BENTON...
ALBION...MCLEANSBORO...CISNE...WAYNE CITY...SESSER...VALIER...WEST
SALEM...WEST CITY...KEENES...NASON...BONNIE...SIMS...ST. JOHNS...
JEFFERSONVILLE AND BELLE RIVE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jan 17, 7:38 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
738 AM CST TUE JAN 17 2012
ILZ084>086-088-089-MOZ086-087-171430-
BOLLINGER MO-CAPE GIRARDEAU MO-JACKSON IL-JOHNSON IL-SALINE IL-UNION
IL-WILLIAMSON IL-
738 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...UNION...SALINE...
JOHNSON AND JACKSON COUNTIES IN SOUTHERN ILLINOIS...AND CAPE
GIRARDEAU AND BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 830 AM
CST...
AT 734 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HURST TO ALTENBURG
TO GRASSY...AND MOVING EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MARBLE HILL...CARBONDALE...HERRIN...CARTERVILLE...JACKSON...
JOHNSTON CITY...MARION...JONESBORO...ANNA...HURST...BURFORDVILLE...
CAMBRIA...CEDAR LAKE AREA...ENERGY...CRAINVILLE...GORDONVILLE...
WARE...PITTSBURG...COBDEN AND GALATIA.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jan 17, 7:46 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
746 AM CST TUE JAN 17 2012
ILZ077-078-081>083-INZ081-082-085-086-171445-
EDWARDS IL-FRANKLIN IL-GIBSON IN-HAMILTON IL-PIKE IN-POSEY
IN-VANDERBURGH IN-WABASH IL-WHITE IL-
746 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...FRANKLIN...EDWARDS...
WHITE AND WABASH COUNTIES IN SOUTHERN ILLINOIS...AND GIBSON...
PIKE...POSEY AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA UNTIL 845
AM CST...
AT 741 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
ST. FRANCISVILLE TO 8 MILES NORTH OF ENFIELD TO BENTON...AND MOVING
EAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MOUNT CARMEL...CARMI...PRINCETON...PETERSBURG...FORT BRANCH...
OAKLAND CITY...ENFIELD...GRAYVILLE...CROSSVILLE...PATOKA...NORRIS
CITY...OWENSVILLE...NEW HARMONY...POSEYVILLE...CYNTHIANA...
WINSLOW...HAUBSTADT...BROWNS...ALLENDALE AND BELLMONT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jan 17, 8:07 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
807 AM CST TUE JAN 17 2012
ILZ087-090>094-KYZ003>005-007-010-014-MOZ110>112-114-171515-
GALLATIN-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-CARLISLE-BALLARD-
MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...SHAWNEETOWN...GOLCONDA...
ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...BARDWELL...
WICKLIFFE...PADUCAH...SMITHLAND...MARION...MORGANFIELD...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
807 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY...
A LINE OF STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE AREA
THIS MORNING. WINDS MAY GUST TO 40 TO 50 MPH WITH PEA TO MARBLE
SIZE HAIL...AND BRIEF HEAVY RAINFALL.
THE LINE WAS MOVING EAST AT 60 MPH.
BY 900 AM...THE LINE SHOULD EXTEND FROM HENDERSON KENTUCKY...TO
NEAR PADUCAH...TO NEW MADRID MISSOURI.
PS
Special weather statement, Jan 17, 8:51 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
851 AM CST TUE JAN 17 2012
INZ087-088-171515-
SPENCER IN-WARRICK IN-
851 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR WARRICK AND SPENCER COUNTIES IN
SOUTHWEST INDIANA UNTIL 915 AM CST...
AT 850 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DALE TO BOONVILLE TO
EVANSVILLE TO 8 MILES NORTHWEST OF CORYDON...AND MOVING
EAST...SOUTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS BETWEEN 50 AND 55
MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
BOONVILLE...NEWBURGH...ROCKPORT...DALE...SANTA CLAUS...EUREKA...
GRANDVIEW...TENNYSON...GENTRYVILLE AND CHRISNEY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
SMITH
Special weather statement, Jan 17, 9:08 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
908 AM CST TUE JAN 17 2012
KYZ001>003-005>011-013-015-016-018>020-171615-
FULTON-HICKMAN-CARLISLE-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-CALDWELL-WEBSTER-HOPKINS-HENDERSON-
DAVIESS-MCLEAN-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...
EDDYVILLE...PRINCETON...DIXON...MADISONVILLE...HENDERSON...
OWENSBORO...CALHOUN
908 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY...
A LINE OF STRONG STORMS WILL BE MOVING THROUGH THE AREA THIS
MORNING. EXPECT WIND GUSTS TO NEAR 50 MPH AND ISOLATED HAIL UP TO
ONE HALF INCH IN SIZE.
BY 1015 AM...THE LINE OF STORMS WILL EXTEND FROM JUST SOUTH OF
OWENSBORO...TO NEAR MADISONVILLE...TO NEAR MAYFIELD KENTUCKY.
THE LINE IS MOVING EAST AT CLOSE TO 60 MPH.
PS
Thunderstorm Wind, Graves
- When
- January 17, 9:45 AM CST
- Where
- Graves County, 2.45 mi SE of Fancy Farm
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.772, -88.752
Trees and power lines were down along Kentucky Highways 80 and 1686. Trees were covering the whole road.
Thunderstorm Wind, Graves
- When
- January 17, 9:55 AM CST
- Where
- Graves County, Cuba
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.580, -88.620
An outbuilding was destroyed. Debris from the wood-frame shed was carried across the street into a field. Farm equipment inside the shed was damaged. Power and phone lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356198, 358358.